I get migraines on a fairly frequent basis but rarely blog about it because bright screens and migraines really do not go well together in my experience. It has, however, occurred to me that blogging might help those with similar problems and others to understand. Time for some dialogue (and with that in mind, please post comments).
Today (04/01/10) I had one of what I tend to think of as my second class migraines. It was there, thudding in a floaty kind of way, last night and I woke up to the “icepick in my head” feeling. By lunch my head was imploding, although clearly not literally.
Second class migraines, as I think of them, last between 12 & 24 hours and take two to three goes of fairly standard medication (ibuprofen and paracaetomol/codeine with one dose of sumatriptan) to disappear. I rarely take medicine before the nausea hits (I like to think I can sleep it off although this has never been achieved) but on a second class migraine I can often stomach food and cope ok with noise and light – although that’s from within the confines of my room. My cold eyepack is used to help me drift off to sleep, although it invariably warms to my feverish temperature within 20 minutes.
A first class migraine is debilitating, even more than I can express in these words. The nausea takes over and eating become impossible, and the need for more than one sumatriptan only makes that worse for me. Light and noise are too much for my other senses and every touch from an object (like a shower) or person is like a pinprick. I stick to my room with the curtains firmly shut and the lights out. The smaller medications knock me out for a few hours at a time but do little else. I drink water. Days pass.
The worst thing about the sleep provided by medicine during the day is that the night is spent, as I am spending it now, sitting wide awake with the remnants of my migraine echoing in my head (I am petrified of it’s return). Sleep will eventually come, and hopefully before the alarm clock sounds.
It’s now well over a month since I wrote this post and I think it’s time to post it. Today I had another second class migraine which provided an interesting case in new types of nausea – I woke to more pain in my sinuses than ever before (and I’ve had migraines for 10 years or so). It’s been ok though, by early afternoon I considered getting out of bed and I even made it to church this evening. I post this in the hope that someone finds it helpful or useful or something.
7 Comments Add yours
I’ve never had a migrane, so I feel a little ill-qualified to post…
…however I’ve had a spout of semi-nasty sinus related head hurts recently. Otravin nose spray is my new best friend, even though I have to be careful not to misuse it.
Makes the swelling go down, takes away the pain. Nice.
Staying awake, now that sucks. What’s the time difference between UK and NZ? Any chance your unfortunate awakeness could be distracted from by a friendly text?
If I ever had your cell number, I don’t anymore (I don’t recommend losing two phones in the space of one year…). But I can send you mine if you like.
Love ya lady, and if you need a laugh (maybe when the headache is gone…) check out this ridiculous invention:
You are definitely not ill-qualified to comment Huggies. Otravin sounds great – could you tell me what’s in it as I’m not sure they sell it here but they should sell an equivalent.
Texting differences could work – I shall send you a texty message next time I can’t sleep – thankfully I slept like a baby last night. I need to use MSN of Facebook chat or whatever the kids use these days when I can’t sleep to talk to you all. What do people use? I rarely IM anymore.
And I am loving that invention – amazing! It’s lovely to hear from you lovely!
Right, Otrivin (I spelt it wrong above) has Xylometazoline hydrochloride in it.
This page will tell you better than I can, but generally it stops the swelling in your nasal passages which makes it hard to get air in/out (and that additionally give you a prize headache):
The stuff I use more long term to control the swelling/hayfever effects is called Alanase. It has the same active ingredient as Beconase, apparently, which is Beclometasone Dipropionate.
Guess the important thing to remember is that both those medicines are steroids, thus the warning messages about prolonged use 😉
Glad to hear you slept well last night 🙂
I’m not often on facebook chat or IM equivalent, but a text should get me. Unless our lovely telecom network goes down again. Poor things have had big outages 4 times since XT went live, ut oh!
Poor Fi, I’ve had migraines that are much milder than that, and even they leave me laying on the bed, in the dark, nude trying to avoid all sensory input. Usually this happens when the weather is changing (eek – spring is coming!) I can’t imagine how much worse it must be if they last days. For a good scary movie that includes a migraine sufferer, see “Dark Water.” It channels some of the themes from “The Ring” (extra scary) and stars Jennifer Connelly (extra beautiful) as a single mom. Hope you feel better soon!
Fi – I have had migraines since I was 11. I am now 46. They started out a few times a month but after having my children went up to 15 days out of the month to eventually everyday.
2 things that my neurologist told me not to do that you posted you are doing. First, take your sumatriptan right away. Im the same way and I hope to ride it out so as not to become dependent on the meds. But he explained that a migraine is the veins in your head dialating and the imitrex (or whatever triptan you take) shrink them. Over the counter pain relievers cannot shrink them – but help with pain. Also, sumatriptan is out of your system in 12 hours and not addicting.
2nd – try to keep to a normal sleep cycle. When we throw off our sleep we throw off our brain chemistry. That may apply more to chronic daily problems – Im sure if you are getting a migraine here and there then sleeping isnt the end of the world.
Ice – I struggle with the same problem. I keep several “soft” ice packs that can be molded to my head in the freezer. When one warms up I switch. If you are alone keep them in a cooler near your bed so you dont have to get up.
Nausea – this is a new symptom for me. I just had back surgery and the nausea started 2 weeks later. I go for my 3 month check up next week and will be discussing this. Its good that you try and eat. I force myself too because I have found that often is the last thing I needed to do in order for all the “remedies” to work. Not always, but you definitely want to try.
Hope this helps – feel for you, I really do : )
Thank you so much for that epic comment caniridemyhorseinheaven!
It was really helpful and a good reminder of all I need to do to deal with it.
I have the same problem with over-the-counter painkillers, they do absolutely nothing. I definitely need to up the number of soft ice packs I have too, that makes so much sense.
Again, can’t thank you enough for your help – brilliant suggestions and all things I will try to do better when the next one strikes (as ridiculous as that sounds).